COVID-19 Vaccine rollout: Australia’s accidental overdose not the first in the world
The accidental COVID-19 vaccine overdose given to two elderly Australians is not the first mishap to hit vaccination trials around the world.
Yesterday, an 88-year-old man and 94-year-old woman were given five times the recommended dose in a bungle at the Holy Spirit Nursing Home in Carseldine in Brisbane.
The man was taken to hospital first and 9News understands the woman was also moved to hospital this morning. The GP involved has been temporarily stood down from administering further vaccines.
While very concerning, this is not the first accidental overdoses of the vaccine.
On December 23 last year, a medical staff worker in Central Israel was given five doses of the vaccine in a single shot. He was mean to receive one dose and then a second 21 days later.
He was immediately taken to hospital for supervision and soon discharged after reporting to be feeling well and suffering no side-effects.
Six days later, on December 29, eight workers in an aged care centre in Germany were also given an accidental COVID-19 vaccine overdose.
Four were taken to hospital for monitoring after they developed flu-like symptoms after their jabs. Three of the workers were discharged while the fourth was admitted as an inpatient.
The overdoses in Germany were the first cases BioNTech was aware of out of more than a million Pfizer COVID-19 vaccine jabs.
The mishap occurred after some German districts rejected vaccines provided at the time over concerns cold conditions were interrupted during delivery,
In a 2020 Pfizer clinical trial paper on COVID-19 vaccines, the company said it “does not recommend specific treatment” for an overdose. It instead listed emergency steps.
That the investigator should: contact the medical monitor within 24 hours; closely monitor the participant; document the quantity of the excess dose as well as the duration of the overdose and report the overdose.
Back in Australia, top health officials have today moved to allay any fears about vaccine doses.
Health Minister Greg Hunt said a number of safeguards were immediately put in place to deal with the incident.
“I think it’s very important that we’re up front,” Mr Hunt told media today.
“The safeguards that were put in place immediately kicked into action and a nurse on the scene identified the fact that a higher than prescribed amount of the dose was given to two patients.
“I want to thank her for her strength of character and her professionalism.”
He said all medical staff administering the Pfizer vaccines were required to complete “highly developed modules”.
He described the overdose as a “serious breach” in protocol.
An investigation will determine why the incorrect dosage was given and whether the doctor responsible was qualified to administer the vaccine.
Chief Medical Officer Professor Paul Kelly said early clinical trials of the Pfizer-BioNTech vaccine had experimented with different dosages up to four times the prescribed amount.
“During those trials, the side effect data was not a higher problem, so there’s that element,” Professor Kelly said.
“Second of all, as has been mentioned by the minister, we are aware of several cases like this happening early in the phased rollout through residential aged care facilities in Germany and the UK.